Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Milwaukee, WI

August 1, 2018Sauk County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 1, 2018, 9:58 PM CDT for Sauk County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 9:58 PM CDT (02:58 UTC)
Expired
Aug 1, 2018, 10:45 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI

County Sauk County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS83 KMKX 020258
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
958 PM CDT WED AUG 1 2018

WIZ056-062-020345-
Iowa-Sauk-
958 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN IOWA AND SOUTHWESTERN
SAUK COUNTIES...

At 958 PM CDT, a strong thunderstorm was located near Richland
Center, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Spring Green, Arena, Plain, Avoca, Orion, Rock Springs, Loganville,
Leland and Hill Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
      4320 9026 4317 9022 4317 9019 4345 9019
      4348 8992 4304 8992 4311 9043
TIME...MOT...LOC 0258Z 268DEG 28KT 4329 9039 

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 1, 8:34 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 1, 8:34 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
834 PM CDT Wed Aug 1 2018

.UPDATE...

Things are progressing as expected. The activity in the southeast
has pushed off to the east and weakened. The focus now is with
the showers/storms along and ahead of the approaching cold front
to the northwest. But, this activity has been rather weak with no
warnings issued for a while now. We did have a cell merger
southeast of La Crosse around 8 pm that caused the storm to goose
up quickly, but with the lack of shear, it has collapsed nearly
as fast. The instability is beginning to weaken with the setting
sun and the continued weakening trend with the showers/storms is
expected. As mentioned earlier, this stuff will have trouble
holding together much past Madison. The cold front will push
through Madison around sunrise and Milwaukee by mid morning or so.

&&

.MARINE...

Winds and waves will remain well below small craft advisory levels
through the weekend.

&&

.PREV DISCUSSION... (Issued 541 PM CDT Wed Aug 1 2018)

UPDATE...

The storms across the southeast have formed withing a zone of low
level convergence and instability, well ahead of the main cold
front approaching from the northwest. The action in the southeast
will dissipate over the next hour or so, then we'll have to see
if the convection along the front will survive as it pushes into
southern Wisconsin. The guidance suggests areas northwest of
Madison will have the better chance for rain/storms, then as we
stabilize into the overnight hours, the convection will gradually
dissipate. It may not have enough to make it into the southeast
later tonight, but can't rule it out. The risk for severe remains
on the isold/marginal side of things given our overall lack of
decent shear. We have good instability, but mid level lapse rates
and lack of shear will make these storms struggle to produce
anything more than a good gust of wind and pea size hail.

AVIATION(00Z TAFS)...

Showers and storms will generally remain isolated to scattered
tonight. The action in the east will dissipate by 01z, then we
will see the potential for more showers and storms later on
tonight as a cold front approaches from the northwest. Ahead of
the front, we should be VFR. Behind the front, lower CIGS will
produce MVFR and possibly IFR conditions. The front hits KMSN
around 11-12z Thursday and KMKE/KUES/KENW by 14-16z Thursday.
Winds will shift to the northwest in the wake of the front.

PREV DISCUSSION... (Issued 316 PM CDT Wed Aug 1 2018)

SHORT TERM...

Tonight and Thursday...Forecast Confidence is medium.

Isolated showers and thunderstorms will continue through early
evening in association with an upper level trough axis as it
gradually shifts away from southern Wisconsin. These storms will
be capable of small hail, gusty winds, and occasional lightning. As
this wave dampens and moves away, our attention turns to the
upstream wave now evident in moisture channel imagery over
Minnesota and northwest Wisconsin. The surface reflection of this
feature is a 1011 mb low pressure center along the
Wisconsin/Minnesota border and a surface cold front extending
southwestward from the low into northeast Nebraska. A few showers
and storms are developing within the surface frontal zone, and
we'll be watching for further development as the front advances
towards southern Wisconsin tonight. Assessing the mesoscale
environment at mid afternoon, we've seen plenty of sunshine
allowing for MLCAPE values exceeding 1000 J/kg across south
central Wisconsin, with 0-3 km theta-E differences of around 15
degrees Celsius. Low-level lapse rates are decent, with modest
mid-level lapse rates around 6 degrees Celsius/km. There's no
appreciable effective shear currently across the area, with around
20 to 25 knots of 0-6 km bulk shear upstream closer towards the
upper wave. So, while first glance suggests an environment that's
at least thermodynamically favorable for a few severe storms this
evening, any storms will be battling both the lack of appreciable
shear and the increasing CIN and boundary layer stabilization
after sunset. Think any severe threat, if realized, is most likely
to come from precipitation loading within thunderstorms, leading
to a localized wind threat. Still looks like a fairly marginal
environment, with storms gradually weakening as they slide
southeast across the area tonight.

LONG TERM...

Thursday Night through Sunday...Confidence is Medium to High

Some showers may linger in southeast Wisconsin but chances
diminish quickly during the overnight hours Thursday into Friday.
From then on, the big story will be the building heat.
South/southwest flow will bring some hot temperatures to southern
Wisconsin. Dewpoints in the high 60's across most of the CWA will
bring heat index values into the mid 90's for Saturday and
Sunday, with cooler conditions near the lake.

Monday and Tuesday...Confidence is Low to Medium

Models are showing that a 500 mb trough will move through on
Monday as the associated low tracks north of the great lakes. The
associated frontal boundary that passes through will likely
provide a places for showers and thunderstorms to pop up in the
northern part of the CWA. Timing is still the big question with
this system. Both the GEM and the ECMWF are bringing the trough
through a little slower than the GFS. Depending on how quickly the
trough moves through will determine the amount of time precip will
linger in the area on Tuesday. Temperatures in the southern part
of Wisconsin will remain in the mid 80's on Monday, but should
come down to more seasonal as the front passes through on Tuesday.

Wednesday...Confidence is Medium

A shortwave trough could clip the northern part of the CWA
bringing up the chances for showers with the occasional rumble of
thunder. The frontal boundary and northerly flow should keep
temperatures around seasonal.

AVIATION(21Z TAFS)...

Isolated showers and thunderstorms will continue into early
evening with prevailing VFR ceilings and visibilities, although
brief dips to MVFR or lower are possible if a thunderstorm impacts
any individual terminal. Gusty and erratic winds are possible
around these storms, along with small hail. Additional showers
and thunderstorms are possible late this evening towards midnight
as a cold front moves through the area. Ceilings will lower to at
least MVFR levels (possibly lower) following the frontal passage
late tonight. The low ceilings will likely persist into at least
Thursday morning.

MARINE...

Showers and thunderstorms will continue into this evening. The
stronger storms will produce gusty winds, lightning, and small
hail. Waves will remain on the low side; averaging 1 foot or less
into Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Davis
Tonight/Thursday and Aviation/Marine...SPM
Thursday Night through Wednesday...Hentz
Hazardous weather outlook, Aug 1, 3:46 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
346 PM CDT Wed Aug 1 2018

WIZ046-047-051-052-056>060-062>072-022100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
346 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are possible this afternoon with a better
chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There will be more thunderstorm chances at times from Saturday
night through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-022100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
346 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible this afternoon with a better
chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There will be more thunderstorm chances at times from Sunday
through Monday night.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 1, 4:21 PM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
421 PM CDT WED AUG 1 2018

WIZ047-051-012145-
Green Lake-Fond Du Lac-
421 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN LAKE AND
NORTHWESTERN FOND DU LAC COUNTIES...

At 421 PM CDT, a strong thunderstorm was located over Ripon, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ripon, Berlin, Rosendale and West Rosendale.

LAT...LON 4390 8888 4389 8852 4373 8852 4378 8893
      4396 8893 4396 8889
TIME...MOT...LOC 2121Z 270DEG 23KT 4387 8883

HENTZ
Special weather statement, Aug 1, 4:31 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
431 PM CDT WED AUG 1 2018

WIZ065-070-071-012145-
Walworth-Waukesha-Racine-
431 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WALWORTH...
NORTHWESTERN RACINE AND SOUTHEASTERN WAUKESHA COUNTIES...

At 431 PM CDT, a strong thunderstorm was located over Mukwonago,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Waukesha, New Berlin, Muskego, Mukwonago, East Troy, Wind Lake, North
Prairie, Big Bend, Waterford North, Potter Lake, Waterford, Genesee
Depot, North Cape and Genesee.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4280 8841 4298 8841 4301 8807 4284 8807
      4284 8800 4275 8800
TIME...MOT...LOC 2131Z 270DEG 23KT 4289 8831

HENTZ
Special weather statement, Aug 1, 4:34 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 PM CDT WED AUG 1 2018

WIZ059-060-065-066-012200-
Waukesha-Milwaukee-Washington-Ozaukee-
434 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...NORTHERN
MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHEASTERN WASHINGTON
COUNTIES...

At 434 PM CDT, a strong thunderstorm was located over Wauwatosa,
moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milwaukee, West Allis, Wauwatosa, New Berlin, Brookfield, Greenfield,
Menomonee Falls, Mequon, Whitefish Bay, Brown Deer, St. Francis, Fox
Point, Elm Grove, Bayside, West Milwaukee, Thiensville, Butler, River
Hills, Lannon and Milwaukee Hoan Bridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4300 8818 4321 8819 4327 8791 4324 8791
      4318 8788 4312 8790 4310 8787 4307 8787
      4305 8789 4302 8790 4297 8785
TIME...MOT...LOC 2134Z 267DEG 31KT 4308 8804

HENTZ
Special weather statement, Aug 1, 4:49 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
449 PM CDT WED AUG 1 2018

WIZ065-066-012215-
Waukesha-Milwaukee-
449 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILWAUKEE AND
SOUTHEASTERN WAUKESHA COUNTIES...

At 449 PM CDT, a strong thunderstorm was located over Muskego, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, New Berlin, Brookfield, Greenfield,
Oak Creek, Muskego, South Milwaukee, Cudahy, Greendale, St. Francis,
Hales Corners, West Milwaukee, Wind Lake, Big Bend, Milwaukee Hoan
Bridge, State Fair Park, Marquette University and Mitchell Park
Domes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4284 8784 4284 8820 4301 8821 4305 8789
      4302 8790 4299 8788 4298 8785 4288 8785
      4285 8783 4285 8782
TIME...MOT...LOC 2149Z 266DEG 29KT 4293 8810

HENTZ
Special weather statement, Aug 1, 6:41 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
641 PM CDT WED AUG 1 2018

WIZ071-072-020045-
Racine-Kenosha-
641 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RACINE AND NORTHEASTERN
KENOSHA COUNTIES...

At 640 PM CDT, a strong thunderstorm was located over Union Grove,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Sturtevant, Union Grove, Wind Point,
Eagle Lake, Caledonia, Elmwood Park, North Bay, Franksville and
Kansasville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4276 8777 4270 8777 4267 8779 4267 8780
      4266 8781 4261 8782 4255 8781 4260 8813
      4271 8815 4284 8781 4278 8775
TIME...MOT...LOC 2340Z 257DEG 15KT 4268 8807

WOOD
Special weather statement, Aug 1, 9:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
958 PM CDT WED AUG 1 2018

WIZ056-062-020345-
Iowa-Sauk-
958 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN IOWA AND SOUTHWESTERN
SAUK COUNTIES...

At 958 PM CDT, a strong thunderstorm was located near Richland
Center, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Spring Green, Arena, Plain, Avoca, Orion, Rock Springs, Loganville,
Leland and Hill Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
      4320 9026 4317 9022 4317 9019 4345 9019
      4348 8992 4304 8992 4311 9043
TIME...MOT...LOC 0258Z 268DEG 28KT 4329 9039

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:28 PM CDTSpecial Weather StatementMKXSauk47 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.